Alabama, 2016

Tornado and Flash Flooding in Alabama, March 24, 2016

March 24, 2016 · NWS MOB · 28 events in 7 counties and zones

A well defined bow echo and mesoscale convective vortex moved across southwest and south central Alabama, producing numerous areas of wind damage and one embedded, brief tornado. Heavy rain also produced flooding in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A well defined bow echo and mesoscale convective vortex moved across southwest and south central Alabama, producing numerous areas of wind damage and one embedded, brief tornado. Heavy rain also produced flooding in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 24, 11:32 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 24, 11:32 AM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT THU MAR 24 2016

.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.

&&

.UPDATE...INTERESTING EVOLUTION OF THE OVERALL PATTERN ACROSS THE
GULF COAST REGION LATE THIS MORNING. 17Z SURFACE ANALYSIS SHOWS
SURFACE COLD FRONT NEARING THE MID MISSISSIPPI VALLEY REGION AND
STRETCHING SOUTHWEST THROUGH CENTRAL LA AND INTO THE NORTHWESTERN
GULF OF MEXICO. A GRAVITY WAVE ASSOCIATED WITH AN EARLIER LINE OF
STORMS HAS SPREAD WELL EAST OF THE COLD FRONT AND HAS SERVED AS
FOCUS FOR AN INTENSIFYING LINE OF STORMS STRETCHING FROM SOUTHEAST MS
INTO SOUTHEAST LA AND THE ADJACENT GULF WATERS SOUTH OF LA. MESOSCALE
ANALYSIS FROM SPC SHOWS MLCAPE VALUES HAVE RISEN TO 500-1000 J/KG
ACROSS SOUTHEAST MS AND SOUTHERN PORTIONS OF SOUTHWEST AL...ALSO
STRETCHING INTO THE NORTHWEST FL PANHANDLE. DEEP LAYER SHEAR REMAINS
STRONG OVER THE REGION THIS AFTERNOON...AND 0-1 KM STORM RELATIVE
HELICITY VALUES ARE FORECAST TO RISE 200-300 M2/S2 FROM SOUTHWEST AL
AND PORTIONS OF THE NORTHWEST FL PANHANDLE NORTHEASTWARD TO INTERIOR
PORTIONS OF SOUTH CENTRAL AL. WILL CONTINUE TO WATCH THE EASTWARD
PROGRESSION OF THE SQUALL LINE AS IT MOVES ACROSS COASTAL PORTIONS
OF THE CWFA WITHIN THE MODERATELY UNSTABLE AIRMASS...WHILE ALSO
MONITORING FOR POTENTIAL DISCRETE SUPERCELLS AHEAD OF THIS FEATURE.
DAMAGING WINDS STILL LOOK TO BE THE PRIMARY SEVERE CONCERN ACROSS THE
REGION THIS AFTERNOON...BUT ISOLATED TORNADOES AND LARGE HAIL WILL
ALSO BE POSSIBLE. TORNADO WATCH #54 HAS BEEN ISSUED FOR MUCH OF
SOUTHWEST AND SOUTH CENTRAL AL AND THE NORTHWEST FL PANHANDLE UNTIL 7
PM CDT. /21

&&

.PREV AVIATION DISCUSSION... /ISSUED 1223 PM CDT THU MAR 24 2016/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

.AVIATION...
18Z ISSUANCE...CURRENT TAF PACKAGE DOMINATED BY A LINE OF SHRA/TSRA
MOVING EAST ACROSS THE FA ATTM. GENERAL VFR TO MVFR LEVEL CIGS WILL
SEE LOCAL DETERIORATION IN THE HEAVY RAIN. TIMING TOOL HAS THE LINE
MOVING EAST APPROXIMATELY 22 KNOTS WITH STORMS EMBEDDED IN THE LINE
MOVING NORTHEAST AT APPROXIMATELY 45 KNOTS. WITH THIS TIMING...THIS
LINE WILL AFFECT ARE TAF SITE FROM CURRENTLY(KMOB) TO 23(MOVING EAST
OF KPNS).

/16

PREV DISCUSSION... /ISSUED 519 AM CDT THU MAR 24 2016/

NEAR TERM /NOW THROUGH THURSDAY NIGHT/...MAIN UPPER TROF OVER THE
CENTRAL PLAINS STATES THIS MORNING WILL CONTINUE TO SLOWLY DAMPEN
AND LIFT NORTHEAST THROUGH 12Z FRI. WELL TO THE SOUTH ENOUGH MID
LEVEL FORCING AND LIFT FROM THIS MAIN SYSTEM TO THE NORTH WILL SHIFT
EAST ACROSS THE LOWER MS RIVER VALLEY AND CENTRAL GULF STATES
BEGINNING LATER THIS MORNING EXITING OFF TO THE EAST BY LATE THIS
EVENING INTO EARLY FRI MORNING. AT THE SURFACE HIGH PRESSURE
CONTINUES TO WEAKEN OVER THE WESTERN ATLANTIC AND SOUTHEAST CONUS AS
A SFC COLD FRONT ASSOCIATED WITH THE MAIN SYSTEM TO THE NORTH
APPROACHES FROM THE WEST. LATEST MODEL GUIDANCE CONTINUES TO SHOW
INCREASING VERTICAL SHEAR COMBINED WITH BETTER SURFACE BASED
INSTABILITY LATER TODAY DUE TO A 30 TO 40 KNOT 850 JET MOVING OVER
WESTERN PARTS OF THE FORECAST AREA BY MIDDAY TODAY COMBINED WITH SFC
BASED CAPES FROM 800 TO 1200 J/KG...SHIFTING EAST ACROSS REMAINING
AREAS OF THE FORECAST AREA THROUGH THIS EVENING. WITH 0-3 KM HELICITY
VALUES RANGING FROM 200 TO 400 M2/S2 BY THIS TIME FRAME SOME CELLS
COULD SHOW SOME ROTATION BY THIS AFTERNOON CONTINUING INTO EARLY THIS
EVENING HOURS. IN THE UPPER LEVELS THE RIGHT REAR QUAD OF AN UPPER
JET STRETCHES FROM THE TN RIVER VALLEY TO LOWER PARTS OF MS AND LA
LATE TODAY LIFTING NORTH AND EAST DURING THE EVENING HOURS COULD
ENHANCE THE BETTER LIFT IN THE MID LEVELS LATE THIS AFTERNOON THROUGH
THIS EVENING...AFFECTING MOSTLY THE NORTHERN HALF OF THE FORECAST
LATE IN THE DAY. AS RESULT WILL CONTINUE WITH THE CURRENT THINKING
WITH THE THREAT OF SEVERE WEATHER FOR TODAY BRINGING THE SEVERE
THREAT FURTHER SOUTH TOWARDS THE COAST. CURRENT THINKING FROM SPC
ALSO DENOTES THIS WITH A MARGINAL RISK MAINLY ALONG THE COAST AND
OFFSHORE WITH A SLIGHT RISK LOCATED OVER MOST INLAND AREAS OF THE
FORECAST AREA THIS AFTERNOON AND THIS EVENING. AS A RESULT WILL MAKE
THE PROPER ADJUSTMENTS WITH THE CURRENT GRAPHICS BRINGING THE BETTER
SEVERE THREAT FURTHER SOUTH AFFECTING MUCH OF THE FORECAST AREA BY
THIS AFTERNOON AND THIS EVENING. DAMAGING STRAIGHT LINE
WINDS...MEDIUM TO LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THE
STRONGER STORMS. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING
SEVERE WEATHER SITUATION LATER TODAY. AS FOR TEMPS WILL LEAN TOWARDS
THE WARMER MAV GUIDANCE THROUGH TONIGHT DUE TO INCREASED WARM AIR
ADVECTION THROUGH THIS EVENING AND GOOD MIXING IN THE BOUNDARY LAYER.
HIGHS TODAY WILL BE IN THE MID TO UPPER 70S INLAND AND THE LOWER TO
MIDDLE 70S NEAR THE IMMEDIATE COAST. LOWS TONIGHT WILL RANGE FROM THE
UPPER 40S TO LOWER 50S TO THE WEST...MID TO UPPER 50S TO NEAR 60 TO
THE EAST AND ALONG THE COAST. 32/EE

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...THE SURFACE COLD FRONT
OVER THE GULF OF MEXICO WILL STALL ON FRIDAY AND THEN BEGIN ITS
JOURNEY BACK NORTHWARD AS A WARM FRONT ON SATURDAY AS A HIGH
PRESSURE RIDGE ACROSS THE REGION LIFTS NORTHEAST. A DEEP SOUTHWEST
FLOW ABOVE 850 MB WILL PERSIST THROUGH THE PERIOD AS A MASSIVE
LONGWAVE TROUGH STRADDLES THE ENTIRE UNITED STATES FROM COAST TO
COAST...WITH THE BASE REACHING AS FAR SOUTH AS SOUTHERN MEXICO.

A FEW LINGERING SHOWERS AND THUNDERSTORMS ACROSS OUR EXTREME
SOUTHEAST ZONES EARLY FRIDAY MORNING WILL MOVE QUICKLY TO THE EAST
OF THE AREA...LIKELY FOLLOWED BY DRY CONDITIONS THROUGH FRIDAY
NIGHT. THE NAM12 MODEL DEPARTS SHARPLY FROM THE GFS AND ECMWF MODELS
AS IT WANTS TO MAINTAIN A VERY MOIST AIRMASS TO 700 MB...AND WHEN
COMBINED WITH LOW LEVEL OVER-RUNNING KEEPS SHOWERS ONGOING THROUGHOUT
THE DAY FRIDAY INTO FRIDAY NIGHT. THE GFS AND ECMWF MODELS ARE
STRONGER WITH THE FRONT PUSHING OFF THE COAST AND BRINGING A DRY
SUBSIDENCE AIR MASS INTO THE REGION WITH CLEARING SKIES. WILL BASE
THE FORECAST ON THE LATTER TWO MODELS BRINGING IN THE DRY AIR AND
CLEARING SKIES WHICH IS THE CONSENSUS OF THE SURROUNDING FORECAST
OFFICES. WHILE IT SHOULD BE DRY THROUGH MOST OF FRIDAY NIGHT...A FEW
SHOWERS ALONG THE NORTHWARD ADVANCING WARM FRONT COULD IMPINGE ALONG
THE COAST BY LATE FRIDAY NIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE REGION SATURDAY AND SATURDAY NIGHT
AS THE WARM FRONT PASSES NORTHWARD THROUGH FORECAST AREA. NO SEVERE
WEATHER IS EXPECTED WITH THIS NEXT ROUND OF THUNDERSTORMS.

HIGH TEMPERATURES FRIDAY WILL RANGE FROM 69 TO 75 DEGREES. LOW
TEMPERATURES FRIDAY NIGHT WILL RANGE FROM THE MID 40S TO LOWER 50S
NORTHWEST OF I-65 AND FROM 52 TO 59 DEGREES TO THE SOUTHEAST. HIGH
TEMPERATURES SATURDAY WILL REBOUND TO BETWEEN 76 TO 81 DEGREES INLAND
AREA. COOLER TEMPERATURES RANGING FROM 70 TO 75 DEGREES WILL OCCUR
ALONG THE BEACHES AND IMMEDIATE COASTAL AREAS DUE TO THE SOUTHERLY
WINDS MOVING OVER THE COOL GULF WATERS. /22

LONG TERM /SUNDAY THROUGH WEDNESDAY/...AN UPPER LEVEL SHORTWAVE
EMBEDDED IN THE MUCH LARGER UPPER LONGWAVE TROUGH WILL MOVE EAST-
NORTHEASTWARD FROM THE CENTRAL PLAINS TO THE OHIO RIVER VALLEY
THROUGH THE REMAINDER OF THE WEEKEND...AND THEN OVER THE NORTHEAST
CONUS ON MONDAY. MEANWHILE A SURFACE LOW PRESSURE AREA OVER THE
SOUTHERN PLAINS SUNDAY MORNING WILL ALSO MOVE EAST-NORTHEASTWARD
WITH THE SYSTEM. AN ASSOCIATED COLD FRONT WILL APPROACH THE REGION
FROM THE NORTHWEST SUNDAY EVENING...AND THEN PASS THROUGH THE
FORECAST AREA LATE SUNDAY NIGHT INTO MONDAY MORNING.

WILL MAINTAIN DEFINITE (80-90 PERCENT) PRECIPITATION CHANCES ACROSS
THE ENTIRE FORECAST EASTER SUNDAY...FOLLOWED BY SCATTERED COVERAGE
SUNDAY NIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH THIS SYSTEM...BUT THE MAIN THREAT WILL BE HEAVY
RAINFALL. THE LATEST RUNS OF THE GFS AND ECMWF ARE NOW KEEPING THE
BULK OF THE PRECIPITATION (6-10 INCHES) OVER THE NORTHERN GULF OF
MEXICO. HOWEVER WE EXPECT WIDESPREAD 2 TO 3 INCHES OF TOTAL RAINFALL
WITH THIS NEXT SYSTEM...WITH LOCALIZED HIGHER AMOUNTS OF 3 TO 5
INCHES...ESPECIALLY ALONG THE COAST.

HIGH TEMPERATURES WILL STAY IN THE LOW TO MID 70S. LOWS IN THE MID
50S TO LOWER 60S SUNDAY NIGHT...WARMING INTO THE UPPER 50 TO LOWER
60S BY WEDNESDAY NIGHT. /22

MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL PERSIST
THROUGH THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD AND ALONG THE FRONT
WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS
EVENING. THE COLD FRONT WILL MOVE ACROSS THE MARINE AREA LATE
TONIGHT INTO EARLY FRI WITH A MODERATE TO STRONG OFFSHORE FLOW IN
THE WAKE OF THE FRONT THROUGH EARLY FRI. SEAS UP TO 7 FEET WILL BE
POSSIBLE WELL OFFSHORE BY EARLY FRI MORNING. AS A RESULT A SMALL
CRAFT ADVISORY MAY BE NEEDED IN THE WAKE OF THE FRONT. A MODERATE
SOUTHERLY FLOW WILL REDEVELOP LATE SAT INTO SUN AHEAD OF ANOTHER
COLD FRONT APPROACHING FROM THE WEST. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK THROUGH FRIDAY MORNING FOR ALZ265-266.

FL...HIGH RIP CURRENT RISK THROUGH FRIDAY MORNING FOR FLZ202-204-206.

MS...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Mar 24, 9:59 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1059 AM CDT THU MAR 24 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-242315-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
1059 AM CDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER WESTERN PARTS
OF THE FORECAST AREA BY EARLY THIS AFTERNOON SHIFTING EASTWARD ACROSS
REMAINING AREAS THROUGH THIS EVENING...AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. A FEW SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING. DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER HAZARD...THOUGH LARGE HAIL AND AN
ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS
INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.

A HIGH RISK FOR RIP CURRENTS CAN BE EXPECTED ALONG THE GULF BEACHES
OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE ENTIRE AREA BY
SUNDAY AND CONTINUE THROUGH EARLY MONDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING HEAVY
RAINFALL POSSIBLY LEADING TO FLASH AND AREAL FLOODING. WIDESPREAD 2
TO 3 INCHES OF TOTAL RAINFALL WILL BE POSSIBLE BY LATE SUNDAY INTO
MONDAY WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES...ESPECIALLY
ALONG THE COAST.

A MODERATE RISK FOR RIP CURRENTS CAN BE EXPECTED ALONG THE GULF
BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD
MONITOR WEATHER CONDITIONS TODAY AND BE PREPARED FOR POSSIBLE
ACTIVATION.

GMZ630>635-650-655-670-675-242315-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1059 AM CDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED OVER THE MARINE
AREA THROUGH TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE BY LATE THIS AFTERNOON CONTINUING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE POSSIBLE IN THE WAKE OF
A COLD FRONT BY EARLY NEXT WEEK. A FEW STRONG TO SEVERE THUNDERSTORMS
WILL ALSO BE POSSIBLE AHEAD AND ALONG THE COLD FRONT SUNDAY INTO
MONDAY.

In the hours before

Special weather statement, Mar 24, 11:22 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1222 PM CDT THU MAR 24 2016

ALZ261-263-MSZ079-241800-
MOBILE INLAND AL-MOBILE CENTRAL AL-GEORGE MS-
1222 PM CDT THU MAR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR MOBILE AND EASTERN GEORGE
COUNTIES UNTIL 100 PM CDT...

AT 1221 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF GULFCREST TO NEAR HURLEY TO
NEAR WADE. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOBILE...PRICHARD...SARALAND...SATSUMA...CHICKASAW...CREOLA...MIDTOWN
MOBILE...REGIONAL AIRPORT IN WEST MOBILE...MOUNT VERNON...GULFCREST...
AXIS...I65 AND I165...BUCKS...I10 AND I65...I65 AND US 43...CHUNCHULA...I65
AND US 45...SEMMES...MOVICO AND I65 AND AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHWESTERN
ALABAMA.

LAT...LON 3074 8841 3074 8862 3100 8851 3100 8843
      3103 8843 3115 8794 3109 8797 3107 8796
      3109 8787 3107 8793 3108 8789 3106 8794
      3103 8796 3102 8790 3069 8803 3075 8804
      3061 8811 3059 8841
TIME...MOT...LOC 1721Z 258DEG 35KT 3100 8834 3074 8851 3059 8862

The radar

The Mobile radar (KMOB), 8 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 flood, 3 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
March 24, 11:49 AM CST to 11:51 AM CST
Where
Mobile County, 5 mi W of Mobile
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.700, -88.164

Winds estimated at 70 mph downed a large tree near the intersection of Airport Blvd. and Green Park Dr.

Thunderstorm Wind, Mobile

When
March 24, 12:00 PM CST to 12:02 PM CST
Where
Mobile County, 1.39 mi SW of Spring Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.688, -88.169

Winds estimated at 70 mph caused roof damage to apartments on the University of South Alabama campus.

Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 0.93 mi N of (Mob)mobile Bates Fl to 1 mi NNE of (Mob)mobile Bates Fl
Cause
Heavy Rain
Reported by
Public
Coordinates
30.693, -88.227

Heavy rain caused flooding at Airway Park And Schillinger Blvd.

Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 1.76 mi SSE of Forest Hill to 1.62 mi WSW of Mobile
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.696, -88.110

Water rescue of a motorist at Old Shell Road and Bay Shore Ave.

Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 1 mi SW of Semmes to 1.14 mi SSW of Semmes
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
30.770, -88.262

Heavy rain caused flooding over both Nursery Road and Jeremy Drive.

Flash Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 1 mi SW of Semmes to 1.71 mi WSW of Semmes
Cause
Heavy Rain
Reported by
Public
Coordinates
30.770, -88.262

Heavy rain caused flooding on Nursery Road and Jeremy Drive.

Flash Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 2.08 mi SSW of Plateau to 0.63 mi E of Mertz
Cause
Heavy Rain
Reported by
Public
Coordinates
30.693, -88.045

Multiple streets impassible in Downtown Mobile due to flooding.

Flash Flood, Mobile

When
March 24, 12:40 PM CST to 3:00 PM CST
Where
Mobile County, 1.62 mi WSW of Mobile to 1.67 mi WSW of Mobile
Cause
Heavy Rain
Reported by
Public
Coordinates
30.694, -88.106

High water rescue of motorist at the intersection of Old Shell Road and Bay Shore Ave.

Thunderstorm Wind, Escambia

When
March 24, 12:50 PM CST to 12:52 PM CST
Where
Escambia County, 5.23 mi NE of Wallace
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.256, -87.171

Winds estimated at 60 mph downed trees on CR 41.

Thunderstorm Wind, Escambia

When
March 24, 12:57 PM CST to 12:59 PM CST
Where
Escambia County, Appleton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.120, -87.070

Winds estimated at 60 mph downed trees.

Thunderstorm Wind, Conecuh

When
March 24, 1:01 PM CST to 1:07 PM CST
Where
Conecuh County, 3.7 mi WSW of Castleberry to 2.79 mi E of Castleberry
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.273, -87.074

Straight lines winds of 75 to 90 mph produced an almost 7 mile swath of tree damage south of the town of Castleberry. Numerous hardwood trees were uprooted or snapped.

Thunderstorm Wind, Escambia

When
March 24, 1:01 PM CST to 1:03 PM CST
Where
Escambia County, 10 mi E of Brewton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.120, -86.901

Winds estimated at 70 mph caused tree and trampoline damage along Highway 29.

Thunderstorm Wind, Escambia

When
March 24, 1:01 PM CST to 1:03 PM CST
Where
Escambia County, 3.5 mi N of Kirkland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.230, -87.040

Winds estimated at 70 mph damaged a mobile home and outbuilding on Zion Hill Road.

Thunderstorm Wind, Butler

When
March 24, 1:22 PM CST to 1:24 PM CST
Where
Butler County, Garland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.550, -86.830

Winds estimated at 70 mph damaged 3 to 4 houses and downed several trees in the area.

Thunderstorm Wind, Escambia

When
March 24, 1:26 PM CST to 1:28 PM CST
Where
Escambia County, 34.55 mi S of Mc Kenzie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.030, -86.730

Winds estimated at 60 mph downed trees.

Tornado, Butler

When
March 24, 1:30 PM CST to 1:32 PM CST
Where
Butler County, 0.27 mi WSW of Mc Kenzie to 0.13 mi NE of Mc Kenzie
Rating
EF0
Path length
0.38 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
31.529, -86.724

The tornado touched down west of U.S. Highway 31, just south of McKenzie. It moved across the highway and lifted near Faust Road. A mobile home experienced minor damage and a shed was destroyed. A couple of hardwood trees were uprooted along the path.

Thunderstorm Wind, Butler

When
March 24, 1:30 PM CST to 1:31 PM CST
Where
Butler County, 1.18 mi W of Mc Kenzie
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.530, -86.740

Straight line winds resulted in a large tree being uprooted and landing on a mobile home. Several other trees were downed in the same general area.

Thunderstorm Wind, Covington

When
March 24, 1:33 PM CST to 1:35 PM CST
Where
Covington County, River Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.350, -86.550

Winds estimated at 60 mph downed a tree in River Falls and minor damage to a Gas Station Awning.

Thunderstorm Wind, Covington

When
March 24, 1:46 PM CST to 1:48 PM CST
Where
Covington County, 5 mi SE of Andalusia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.249, -86.420

Winds estimated at 60 mph downed tree son Power lines on Lindsey Bridge Road.

Lightning, Wilcox

When
March 24, 1:50 PM CST
Where
Wilcox County, Camden
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
31.980, -87.280

Lightning struck a house and caused a fire.

Thunderstorm Wind, Butler

When
March 24, 1:51 PM CST to 1:53 PM CST
Where
Butler County, 5 mi ESE of Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.802, -86.551

Winds estimated at 60 mph downed tree across Mashville Road.

Thunderstorm Wind, Covington

When
March 24, 1:54 PM CST to 1:56 PM CST
Where
Covington County, 3 mi SW of Opp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.249, -86.286

Winds estimated at 60 mph downed trees on power lines along substation road.

Thunderstorm Wind, Butler

When
March 24, 1:55 PM CST to 1:57 PM CST
Where
Butler County, 1 mi S of Pigeon Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.655, -86.500

Winds estimated at 60 mph downed trees along Pigeon Creek Road.

Thunderstorm Wind, Crenshaw

When
March 24, 1:55 PM CST to 1:57 PM CST
Where
Crenshaw County, 4 mi NNW of Dozier
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.553, -86.396

Winds estimated at 60 mph downed power lines along Leon Tower Road.

Thunderstorm Wind, Crenshaw

When
March 24, 2:01 PM CST to 2:03 PM CST
Where
Crenshaw County, 4 mi SE of Brantley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.539, -86.202

Winds estimated at 60 mph downed trees and power lines.

Thunderstorm Wind, Crenshaw

When
March 24, 2:04 PM CST to 2:06 PM CST
Where
Crenshaw County, Brantley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.580, -86.250

Winds estimated at 60 mph downed trees in Brantley.

Thunderstorm Wind, Crenshaw

When
March 24, 2:10 PM CST to 2:12 PM CST
Where
Crenshaw County, Dozier
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.500, -86.370

Winds estimated at 60 mph downed trees in Dozier.

Thunderstorm Wind, Crenshaw

When
March 24, 2:15 PM CST to 2:17 PM CST
Where
Crenshaw County, 1 mi N of Brantley
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.595, -86.250

Winds estimated at 70 mph damaged multiple structures in Brantley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626697, 626721, 626905, 626906, 626907, 626909, 626911, 626913, 626914, 626915, 626362, 626916, 626917, 626918, 626919, 626361, 626363, 626920, 626923, 626925, 626924, 626928, 626929, 626930, 626931, 626932, 626935, 626937.